Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 59, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2017, 11:09 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 11:09 PM MST (06:09 UTC)
- Expired
- Jul 24, 2017, 2:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 98 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 12:45 AM MST | FLASH FLOOD | 1 Nw Rock Springs, AZ | NEARBY RIVER GAGE (AFRA3), SHOWED A RISE FROM 5.26 FEET TO 10.40 FEET IN 15 MINUTES. THIS REPRESENTS AN INCREASE OF 449 CFS TO 3,545 CFS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WGUS55 KFGZ 240609
FFWFGZ
AZC025-240900-
/O.NEW.KFGZ.FF.W.0059.170724T0609Z-170724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1109 PM MST SUN JUL 23 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 200 AM MST
* At 1103 PM MST, trained weather spotters reported Black Canyon
wash is running 3 to 4 feet deep over Maren Avenue. Water levels
rose around 930 pm. Water levels will continue to run high on the
Agua Fria River.
* Some locations that will experience flooding include...
Rock Springs and Black Canyon City.
This includes the following streams and drainages...Badger Spring
Wash...Silver Creek...Tank Creek...Antelope Creek...Squaw Creek...
Larry Creek...Agua Fria River...Black Canyon Creek...Bishop Creek...
Slate Creek and Black Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3409 11216 3411 11214 3414 11213 3421 11211
3424 11210 3425 11206 3415 11208 3405 11211
3405 11217
$$
TPS1 follow-up statement
394
WGUS75 KFGZ 240904
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
204 AM MST MON JUL 24 2017
AZC025-240911-
/O.EXP.KFGZ.FF.W.0059.000000T0000Z-170724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
204 AM MST MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
Downstream river gages indicate that waters are receding in the
warned area, and flooding is no longer expected to pose a threat.
Please continue to heed any remaining road closures.
LAT...LON 3409 11216 3411 11214 3414 11213 3421 11211
3424 11210 3425 11206 3415 11208 3405 11211
3405 11217
$$
RRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:48 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 23, 9:48 PM MST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 948 PM MST Sun Jul 23 2017 .SYNOPSIS...A Flash Flood Watch continues across northern Arizona through midnight. Heavy rainfall with flash flooding is possible from stronger storms. Active monsoon conditions are expected to continue Tuesday. A decrease in storm coverage should develop starting Wednesday, especially across western and central Arizona. && .DISCUSSION...The flash flood watch covering the entire area remains in effect through midnight. The bulk of the action this evening has been over Yavapai County where a flash flood warning remains in effect until 11:15pm tonight. Area creeks, streams and rivers are running high and rises are currently being observed on the Agua Fria River. This water could make it as far south as Black Canyon City by late tonight. Otherwise, additional scattered shower and thunderstorm activity is ongoing across a large portion of the area. Latest model guidance indicates this will likely continue through the overnight hours with an inverted trough positioned to the south and west. How widespread convection will be on Monday still remains in question. Model soundings show a nearly saturated column which would promote more in the way of cloud cover, cooler temperatures, and light to moderate rainfall. However, overnight trends will have to monitored as any breaks in the cloud cover and heating would result in the development of more widespread storms across northern Arizona on Monday. The next shift will fine-tune this portion of the forecast for the morning package. && .PREV DISCUSSION /249 PM MST/...A flash flood watch continues for all of Apache, Coconino, Navajo, Yavapai, and northern Gila Counties until midnight tonight. We have already issued several Flash flood Warnings and Flood Advisories for southern Coconino County. Storms have been very slow moving, and observed rainfall has been over 1.5 inches with some of the stronger storms. Radar indicates outflow boundaries are moving southward and westward into northeast Yavapai county now, and an active period of weather is expected there through mid evening. For tonight and Monday...Progs continue to show an inverted trough feature moving from southeast AZ through western AZ, with abundant moisture persisting. Storms could persist into the overnight tonight with the help of the feature. The storm steering flow to switch from southeasterly tonight to southerly Monday. On Monday, forecast soundings show a nearly saturated atmosphere through a deep layer. Rain chances are high, but the amount of cloud cover could act to hold down instability and decrease storm intensity, rainfall rates and flash flood potential. Stay tuned as this part of the forecast remains uncertain and could change. Tuesday - the inverted trough is forecast to move north of the state, with slightly lower precipitable water values over the region. Looking for a more typical monsoon pattern, with scattered afternoon storms moving SW to NE. Wednesday & Thursday - models indicating a drier air mass and some warming in the mid levels. Not expecting daytime storms to shut down completely, but coverage should be isolated to scattered at best. Friday onward - high pressure forecast to shift to our north, allowing for easterly flow and gradual moistening. Storm chances return to typical monsoon levels. && .AVIATION...For the 06Z package...A line of showers and thunderstorms extending from Holbrook to Pinon are decreasing as they move to the west-northwest. Light rain primarily west of I-17 and south of I-40 will continue into the early morning hours. Scattered to numerous showers and a few thunderstorms will develop again Monday after 18z-20z, with activity along the Mogollon Rim extending from Flagstaff to the Grand Canyon and west to the boarder. MVFR/IFR conditions in the stronger storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect above normal storm activity and high relative humidity through Monday. Slightly drier and more stable conditions arrive Tuesday, bringing activity back down to normal levels. Wednesday through Friday...Chances for showers and thunderstorms will continue, but coverage and frequency should decrease. Slightly drier and warmer conditions near the surface will enhance the threat for gusty outflow winds, associated with thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until midnight MST tonight FOR AZZ004>018- 037>040. && PUBLIC...TPS/DL AVIATION...DB/TPS FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 23, 9:50 AM MST, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 950 AM MST Sun Jul 23 2017 AZZ004>018-037>040-240415- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 950 AM MST Sun Jul 23 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Look for another round of scattered to numerous showers and thunderstorms this afternoon and evening. The steering flow aloft will be weak, pushing storms slowly toward the west-northwest. A few storms today will be capable of dropping 1 to 3 inch downpours which could result in flash flooding. A Flash Flood Watch has been issued for all of northern and central Arizona. Higher instability along and south of the Mogollon Rim could also produce a few strong to severe thunderstorms, with hail up to one inch in diameter and strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are likely Monday, a few possibly producing heavy rainfall and localized flash flooding. A decrease in storm coverage is expected midweek before increasing again by Thursday or Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 23, 6:42 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
642 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM FLASH FLOOD 3 WNW CORDES JUNCTION 34.34N 112.16W
07/23/2017 YAVAPAI AZ EMERGENCY MNGR
WATER IS TWO FEET OVER THE SPRING LANE
BRIDGE CROSSING BIG BUG CREEK.
&&
DLBLocal storm report, Jul 23, 7:06 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
706 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM FLASH FLOOD 3 NE POLAND JUNCTION 34.49N 112.24W
07/23/2017 YAVAPAI AZ PUBLIC
AGUA FRIA NEAR HUMBOLDT ROSE FROM 1.46 FT TO
4.12 FT (PEAK) IN ONE HOUR.
&&
DLBLocal storm report, Jul 23, 7:15 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM FLASH FLOOD 6 E YAVA 34.49N 112.79W
07/23/2017 YAVAPAI AZ OFFICIAL NWS OBS
VERDE RIVER NEAR CAMP VERDE ROSE FROM 4.01
FT AT 345 PM MST TO 10.39 FT (PEAK) AT 445
PM MST; ROSE FROM 6.25 FT TO 10 .39 FT IN
THE LAST 15 MINUTES (430 PM TO 445 PM).
&&
DLBLocal storm report, Jul 23, 7:17 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
717 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM FLASH FLOOD 3 NE POLAND JUNCTION 34.49N 112.24W
07/23/2017 YAVAPAI AZ OFFICIAL NWS OBS
AGUA FRIA NEAR HUMBOLDT ROSE FROM 1.46 FT AT
415 PM MST TO 4.12 FT (PEAK) AT 515 PM MST.
&&
DLBLocal storm report, Jul 23, 7:30 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
730 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM FLASH FLOOD 2 SSE WEST SEDONA 34.83N 111.77W
07/23/2017 COCONINO AZ TRAINED SPOTTER
1.46 INCHES RAIN FELL IN A SHORT TIME.
VISIBILITY WAS <1/4 MILE. DITCHES RUNNING
LEVEL WITH ROAD. WASH BEHIND HOUSE IS
RUNNING FULL (DEPTH UNKNOWN). 8 INCHES IN
THE BACK YARD AND IS NOT GOING DOWN. THE
DURATION OF THE FLASH FLOOD EVENT WAS 45
MINUTES.
&&
DLBLocal storm report, Jul 23, 11:07 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1107 PM MST SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM FLASH FLOOD 2 NNW BLACK CANYON CITY 34.09N 112.15W
07/23/2017 YAVAPAI AZ TRAINED SPOTTER
BLACK CANYON RIVER WASH IS 3'-4' DEEP OVER
MAREN AVE. AND IS CURRENTLY IMPASSABLE. THE
WATER CAME UP ABOUT 9:30 PM MST.
&&
DLBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:18 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Jul 24, 3:08 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 21 hr |
| Jul 24, 1:03 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Jul 24, 1:32 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 24, 2:55 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.